Hail, Butler
- When
- January 23, 7:45 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.750, -90.400
Golf ball size hail was reported by emergency management.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 1:30 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CST WED JAN 23 2002 ...HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING... LOW PRESSURE OVER NORTH CENTRAL TEXAS WILL MOVE NORTHEAST ALONG AN APPROACHING COLD FRONT AND CROSS THE LOWER OHIO RIVER VALLEY DURING THE OVERNIGHT HOURS. SOUTHWESTERLY LOW LEVEL WINDS WILL CONTINUE TO ADVECT UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR OVER WESTERN KENTUCKY...SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA AS THE AREA OF LOW PRESSURE APPROACHES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS THIS AFTERNOON AND MOVE INTO SOUTHEAST MISSOURI...EXTREME WESTERN KENTUCKY...AND PARTS OF SOUTHERN ILLINOIS DURING THE EVENING HOURS AND THEN ACROSS THE REMAINDER OF WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND INTO SOUTHWEST INDIANA BY MIDNIGHT. DUE TO HIGH ATMOSPHERIC MOISTURE CONTENT AND THE STRENGTH OF THE LOW PRESSURE SYSTEM...ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL OF PRODUCING HEAVY RAINS OVER THE REGION. THE HEAVIEST RAINFALL SHOULD OCCUR GENERALLY ALONG AND NORTH OF THE OHIO RIVER. RAINFALL AMOUNTS IN THIS AREA WILL LIKELY EXCEED ONE AND A HALF INCHES WITH AMOUNTS ABOVE TWO INCHES POSSIBLE. THE HEAVIEST RAINS WILL LIKELY FALL BETWEEN MIDNIGHT AND 6 AM CST. ALTHOUGH LESSER RAIN AMOUNTS ARE EXPECTED SOUTH OF THE OHIO RIVER...SOME AREAS OVER THE EXTREME SOUTHEAST PORTIONS OF WESTERN KENTUCKY RECEIVED ONE TO TWO INCHES OF RAINFALL WEDNESDAY MORNING. AS A RESULT...ADDITIONAL RAINFALL OVERNIGHT MAY CAUSE SOME MINOR FLOODING IN THESE AREAS. PERSONS ACROSS THE REGION SHOULD MAKE THEIR NORMAL PREPARATIONS IN ANTICIPATION OF A HEAVY RAIN EVENT. MINOR FLOODING OF LOW LYING AREAS...SUCH AS SMALL CREEKS AND STREAMS...IS POSSIBLE. SINCE MOST OF THE RAIN WILL FALL BEFORE THE MORNING RUSH HOUR THURSDAY...EXTRA TIME SHOULD BE ALLOTTED TO GET TO WORK. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR FURTHER WEATHER UPDATES. JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 PM CST WED JAN 23 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY. LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST TENNESSEE. DISCUSSION... LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE. ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY RAIN ON SATURATED GROUNDS. SPOTTER ACTIVATION... SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED. NOLES
The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported by emergency management.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277097.